Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Parkinson's and sinemet

MagazineOctober 1993 (Vol. 4 Issue 7)Parkinson's and sinemet

Two years ago my husband, now 58 years old, had moderate Parkinson's and held down a job

Two years ago my husband, now 58 years old, had moderate Parkinson's and held down a job. Then the medication he was taking, Sinemet, congested his liver and caused hepatitis. The result was advanced Parkinson's and disabled retirement our lives we

A:As you know, Parkinson's disease is a nervous system disorder in which sufferers have trouble controlling or initiating movement. It's due to degeneration of that part of the brain that controls movement, causing a disorder in the production of dopamine, one of the brain chemicals used to transmit messages which works in balance with another chemical message transmitter, acetylecholine.

The drugs used to treat parkinsonian symptoms like Sinemet contain levodopa, a substance the body uses to make dopamine. Modern treatment therefore seeks to replace dopamine in the body, which suppresses parkinsonian symptoms, but doesn't cure the disease.

The problem with taking levadopa orally is that this conversion process happens too quickly in the body, before it can get to the brain. Consequently, some modern drugs like Sinemet combine levadopa with carbidopa, to inhibit the speed of the conversion process. The benefit of this kind of drug is that it reduces the ordinarily high dosage of levadopa necessary to do the job. But whether taken in high or lower dosages, levadopa has a number of extremely harmful side effects; indeed, a majority of people taking the drug develop some side effects; Du Pont Pharmaceuticals, which manufactures the drug in Britain, recommends in the Data Sheet Compendium that patients should be carefully monitored and the dosage adjusted until they stop having side effects.

The most common side effects of Sinemet are, ironically, dyskinesias, or involuntary movements the same problems the drug is trying to cure! If your husband developed these symptoms or the usual problems of nausea and vomiting, this would be an early alert that he was being given too much drug.

According to Peter Parish, author of Medical Treatments: the Benefits and Risks (Penguin, 1991) , patients taking this drug over time should be given regular tests for liver and kidney function, blood counts, ECG and other medical checkups, particularly since the dosage can be tailored to individual needs. Therefore, your doctor was remiss in not monitoring your husband more carefully, before he developed hepatitis. We're also surprised that your doctor didn't recommend an anticholinergic drug (which reduces the level of the acetylcholine chemical).

One suggestion is for him to try a nutritional approach. Patients with Parkinson's disease can improve with supplements of vitamin B6.


Case study: Risks of Seroxat

The use of Zantac for Maintenance Therapy

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved